Illinois, 2010

Damaging Winds in Illinois, August 12, 2010

August 12, 2010 · NWS PAH · 6 events in 5 counties and zones

Pockets of wind damage were produced by thunderstorms that formed in a hot and very unstable air mass. The atmosphere was characterized by a weak flow regime resulting from persistent ridging in the mid and upper levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Pockets of wind damage were produced by thunderstorms that formed in a hot and very unstable air mass. The atmosphere was characterized by a weak flow regime resulting from persistent ridging in the mid and upper levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 12, 2:34 AM CST, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 2:34 AM CST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
334 AM CDT THU AUG 12 2010

.DISCUSSION...
MAIN CHANGE TO THE ONGOING FORECAST WILL BE TO EXTEND THE CURRENT
EXCESSIVE HEAT WARNING THROUGH EARLY EVENING SATURDAY FOR THE
ENTIRE FORECAST AREA. MODELS ARE FAIRLY CONSISTENT NOW IN KEEPING
THE COLD FRONT OFF TO OUR NW UNTIL SAT NIGHT. TEMPERATURES MAY BE
A FEW CLICKS COOLER SAT AFTERNOON UP IN OUR NRN COUNTIES IN SRN
IL/SE MO...BUT SURFACE DEW POINTS MAY ACTUALLY INCREASE A BIT AS
THEY HAVE A TENDENCY MANY TIMES TO POOL ALONG AND AHEAD OF THE
SURFACE FRONT. CONSEQUENTLY...EVEN MID 90 TEMPS WOULD LIKELY
PRODUCE HEAT INDEX VALUES AT OR ABOVE 105. SATURDAY WILL LIKELY BE
THE SIXTH CONSECUTIVE DAY OF HEAT INDICES TOPPING 105 ACROSS THE
REGION...WITH MANY LOCATIONS TOPPING OUT CLOSER TO 110 MOST DAYS
THIS WEEK.

LIKE THE PAST COUPLE OF DAYS...AFTERNOON/EVENING CONVECTION IS
EXPECTED TO BE QUITE LIMITED DUE TO A LACK OF OVERALL MOISTURE...
A LACK OF LOWER/MID LVL TRIGGER AND WARM TEMPS ALOFT. H70 TEMPS
SHOULD BE 11C TO 12C BOTH TODAY AND FRIDAY.

WILL ALLOW STORM CHANCES TO INCREASE JUST A BIT SAT AFTERNOON OVER
OUR NW COUNTIES AS H50 SHEAR AXIS NEARS THAT REGION...AND THEN
WILL GO WITH 30 TO 40 POPS SAT NIGHT INTO SUNDAY WITH THE FRONTAL
PASSAGE. STILL EXPECTING THIS FRONT TO HELP BRING TEMPS BACK DOWN
CLOSER TO 90 OR SO BY EARLY NEXT WEEK. SHOULD ALSO BRING
NOTICEABLY LESS HUMID AIR IN FROM THE PLAINS/MIDWEST REGION.

WILL LEAN TOWARD THE WARMER MAV MOS TEMPS IN THE NEAR TERM...AND
STAY CLOSE TO THE MEX NUMBERS IN THE EXTENDED /SUNDAY ON/.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. COULD BE ISOLATED
CONVECTION AFTER 15Z BUT NOT ENOUGH COVERAGE TO MENTION IN THE
TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MEFFERT/MY
Hazardous weather outlook, Aug 12, 3:50 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT THU AUG 12 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
450 AM CDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. HEAT INDEX VALUES OF
105 TO AROUND 110 WILL BE COMMON THIS AFTERNOON INTO THE EARLY
EVENING HOURS.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. LOCALLY DAMAGING WIND
GUSTS AND BRIEF HEAVY RAINFALL WILL BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXTREME HEAT AND HUMIDITY WILL CONTINUE THROUGH SATURDAY...WITH
HEAT INDEX VALUES UP IN THE 105 TO 110 RANGE EACH DAY. AN
EXCESSIVE HEAT WARNING IS CURRENTLY IN EFFECT THROUGH SATURDAY.

THROUGH FRIDAY...ONLY ISOLATED THUNDERSTORMS ARE EXPECTED EACH
DAY...MAINLY IN THE AFTERNOON AND EVENING. A SLIGHTLY BETTER
CHANCE OF THUNDERSTORMS WILL ARRIVE OVER THE WEEKEND AS A COLD
FRONT MOVES SOUTH THROUGH THE REGION. ISOLATED STORMS MAY BRIEFLY
PULSE UP TO PRODUCE LOCALIZED WIND DAMAGE...BUT LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Evansville,IN radar (KVWX), 92 km away, was scanning. The volume nearest the first event began at 15:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 12, 9:55 AM CST
Where
Jefferson County, Opdyke
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
38.250, -88.780

Siding was pulled off homes and a boat was thrown into a woodpile. Trees were blown over, including a large oak tree. Vinyl fencing was blown across a yard. Tree limbs were down on roads.

Thunderstorm Wind, Hamilton

When
August 12, 10:25 AM CST
Where
Hamilton County, Dahlgren
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
38.200, -88.680

Numerous large tree limbs four inches or more in diameter were blown down throughout the village. Several large mature trees were down. Utility crews estimated twenty trees were down. One garage was slightly damaged by a falling tree. Illinois Highway 142 was blocked for a short time due to a fallen tree.

Thunderstorm Wind, Franklin

When
August 12, 11:12 AM CST to 11:20 AM CST
Where
Franklin County, Sesser to Ewing
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.100, -89.050

Trees and power lines were down at both Sesser and Ewing.

Thunderstorm Wind, Perry

When
August 12, 11:20 AM CST to 11:25 AM CST
Where
Perry County, Du Quoin to 0.8 mi N of Clinch
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.020, -89.230

A construction trailer was overturned at the Du Quoin State Fairgrounds. A large tree limb was blown down across a house in Du Quoin.

Thunderstorm Wind, Franklin

When
August 12, 11:28 AM CST to 11:40 AM CST
Where
Franklin County, Mulkeytown to Benton
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
37.970, -89.120

Trees were blown down in Mulkeytown. In Benton, a large tree fell on an apartment building. Moderate damage occurred to the roof and upper parts of a wall. A very large tree was blown down in Christopher.

Thunderstorm Wind, White

When
August 12, 11:35 AM CST
Where
White County, 1 mi NW of Carmi to 3 mi E of Norris City
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.090, -88.183

Utility crews repaired power lines damaged by falling tree limbs. Numerous tree limbs were blown down on the northwest side of Carmi. A few miles east of Norris City, three large trees were blown down in a front yard. Two of the trees were pine trees, and the other was a maple. All three trees were over 40 feet tall. A trampoline was blown over across the street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255694, 250432, 250433, 255695, 250434, 255693.